MAUDE Adverse Event Report: SYNTHES MONUMENT DRILL STOP; GUIDE

SYNTHES MONUMENT DRILL STOP; GUIDE
Catalog Number 357.405
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.The subject device is not expected to be returned to the synthes manufacturer for evaluation.(b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review was performed for the subject device lot.Manufacturing location: (b)(4).Date of manufacture: may 20, 2003.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reported an event in the (b)(6) as follows: it was reported that during an unspecified surgical procedure the drill stop did not affix properly to the stepped drill bit allowing it to slip during drilling.This resulted in drilling to a deeper depth then intended.There was no surgical delay due to the reported event and the procedure was successfully completed.There was no repot of patient harm.Concomitant device: part 357.403, stepped drill bit, lot unknown, qty 1.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (drill stop, part number 357.405, lot number 4544095).The subject device was returned with the complaint condition stating: the manufacturing documents were reviewed and no complaint related issues were found, the fixation sleeve was manufactured in may 2003 according to the specification.The investigation has shown that the plunger of the fixation sleeve is strongly worn/rounded at the inside, see also close-up pictures.Due to this wear the sleeve is not functional anymore and does slip on the reamer as complained.In addition, we found that the chamfer on both ends of the sleeve is strongly worn and has a slight burr due to the wear.These findings clearly show that this device was intense used over its 13 years lifespan and that it is in an end of life condition as described in the important information leaflet.During the evaluation a function test as described was performed and the fixation sleeve did fail just by light pressure with the thumb.Therefore, it is likely that the function test was not performed during reprocessing as recommended, otherwise the malfunction would have been detected before the procedure.Visual inspection of the as concomitant device received reamer was performed.The device is in a used condition, the coupling part and as well cutting edges have clearly visible wear marks.However, the relevant slots for the fixation sleeve are in a very good condition (inspected with a 10x magnifier) and did not contribute to the complained malfunction of the fixation sleeve.Device is in an end of life condition and it is likely that the function test was not performed during reprocessing as recommended, otherwise the malfunction would have been detected before the procedure.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL STOP
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6379583
Report Number1719045-2017-10182
Device Sequence Number10995958
Product Code FZX
UDI-Device Identifier07611819737723
UDI-Public(01)07611819737723(10)4544095
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.405
Device Lot Number4544095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/07/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/05/2017
Supplement Report FDA Received Date03/27/2017
04/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
357.403, 6.0MM/10.0MM STEPPED DRILL BIT CANNULATED